Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Case report

Acute hepatocellular and cholestatic injury during therapy with hydrochlorothiazide - clinicohistopathologic findings: a case report

Fabrizio Taglietti1*, Franca Del Nonno2, Andrea Baiocchini2, Laura Falasca3, Stefano Pieri4, Alessandro Capone1, Elisabetta Grilli1, Pierangelo Chinello1 and Nicola Petrosillo

Author Affiliations

1 II Division of Infectious Diseases, Istituto Nazionale per le Malattie Infettive, Istituto di Ricovero e Cura a Carattere Scientifico 'Lazzaro Spallanzani', Rome, Italy

2 Department of Pathology, Istituto Nazionale per le Malattie Infettiv, Istituto di Ricovero e Cura a Carattere Scientifico 'Lazzaro Spallanzani', Rome, Italy

3 Laboratory of Electron Microscopy, Istituto Nazionale per le Malattie Infettive, Istituto di Ricovero e Cura a Carattere Scientifico 'Lazzaro Spallanzani', Rome, Italy

4 Radiology Department, San Camillo-Forlanini Hospital, Rome, Italy

For all author emails, please log on.

Journal of Medical Case Reports 2010, 4:332  doi:10.1186/1752-1947-4-332

Published: 21 October 2010

Abstract

Introduction

Hydrochlorothiazide and thiazide-like diuretics are considered first-line drugs for initial therapy in uncomplicated arterial hypertension. Acute cholecystitis is a well-known complication during treatment with thiazide, and these drugs are also reported to be followed by pronounced insulin resistance.

Case presentation

We describe a case of acute cholestatic hepatitis in a 68-year-old Caucasian man who was receiving olmesartan and hydrochlorothiazide for arterial hypertension. From the clinical and histologic findings, we diagnosed him as having hepatocellular-cholestatic injury and a disorder of glucose metabolism in the liver. To the best of our knowledge, no histopathologic description of hydrochlorothiazide hepatotoxicity has previously been documented in the literature.

Conclusion

In the differential diagnosis of cholestatic hepatitis, clinicians should be aware of the possibility of liver damage in patients receiving hydrochlorothiazide therapy.